The U.S. is in the throes of a deadly overdose crisis that claimed almost 70,000 lives in 2018. Of those, around 30,000 deaths involved synthetic opioids like fentanyl.
People at highest risk of fatal overdose are those who unknowingly take fentanyl. Because of the higher potency of fentanyl and other synthetic opioids compared to heroin, their effects are stronger at lower doses than the heroin it is sometimes laced in. Thus, if people who stop using heroin then return to heroin use, their tolerance has inevitably been lowered, and they are more susceptible to overdose.
Moreover, even in people already using heroin, their tolerance to stronger synthetic opioids like fentanyl may be lower, so risk of accidental overdose is higher if they unknowingly take fentanyl-laced heroin, whether through the same method, or their first time trying a new method (i.e. snorting, smoking, or injecting).